Wisconsin, 2013Drought in Wisconsin, September 3 to 30, 2013
September 3 to 30, 2013 · NWS ARX · 4 events in 4 counties and zones
Severe drought conditions developed across portions of western Wisconsin after a very dry summer. Precipitation deficits of 6 to 8 inches were common from July 1st through the end of September.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions developed across portions of western Wisconsin after a very dry summer. Precipitation deficits of 6 to 8 inches were common from July 1st through the end of September. This, combined with above normal temperatures over the last half of August into September, caused the soil moisture to rapidly diminish leading to the development of the severe drought in portions of Buffalo, Clark, Jackson and Trempealeau Counties. Clark County has been one of the hardest hit counties by the drought. Corn was being chopped for silage since it never pollinated and thus did not develop any ears. Many farmers also did not get a third cutting of hay. Some trees across all of western Wisconsin became stressed because of the drought and dropped their leaves. Thus the display of fall colors had the potential to not be as brilliant as other years.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 3, 5:26 AM CST, 34 minutes earlier.
Area forecast discussion, Sep 3, 5:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
626 AM CDT TUE SEP 3 2013
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 325 AM CDT TUE SEP 3 2013
SURFACE HIGH PRESSURE WAS CENTERED OVER THE FORECAST AREA RESULTING
IN CLEAR/CALM/COOL CONDITIONS. TEMPERATURES AT 3 AM RANGED FROM A
VERY CHILLY 38 DEGREES AT BLACK RIVER FALLS AND VOLK FIELD WI...TO
THE 40-50 DEGREE RANGE ELSEWHERE. FOG WAS ALSO NOTED ACROSS THE
CRANBERRY COUNTRY OF CENTRAL WI WITH VISIBILITIES LOCALLY BELOW A
MILE. LOOKING OUT THE OFFICE...FOG/STRATUS WAS ALSO FORMING DOWN IN
THE MISSISSIPPI RIVER CHANNEL. IMMEDIATE CONCERN WILL BE THE EXTENT
OF FOG THIS MORNING UNDER THE RIDGE OF HIGH PRESSURE. WILL MONITOR
HERE OVER THE NEXT HOUR TO SEE IF ANY HEADLINES WILL BE NEEDED. ONCE
THE FOG LIFTS THIS MORNING...LOOKING FOR A SUNNY DAY WITH
TEMPERATURES RIGHT AROUND NORMAL IN THE MIDDLE AND UPPER 70S.
HIGH PRESSURE WILL SLIP SOUTH AND EAST OF THE AREA TONIGHT AS A COLD
FRONT PUSHES SOUTHWARD OUT OF CANADA TO NEAR THE I-90 CORRIDOR BY
SUNRISE. NOT MUCH EXPECTED OUT OF THIS FRONT OTHER THAN SOME
INCREASE IN SOME MID/HIGH CLOUDS. OTHERWISE...LOOK FOR LOWS IN THE
50S...EXCEPT FOR A FEW UPPER 40 READINGS ACROSS THE CRANBERRY BOG
COUNTRY.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 325 AM CDT TUE SEP 3 2013
LOOK FOR THE COLD FRONT TO SLIP SOUTH OF THE AREA ON WEDNESDAY. THE
NAM TRIES TO DEVELOP CONVECTION JUST WEST OF THE AREA DURING THE
AFTERNOON IN RESPONSE TO WEAK ISENTROPIC UPGLIDE IN THE 850-700MB
LAYER OVER THIS FRONTAL BOUNDARY. THE NAM IS THE ONLY MODEL DOING
THIS BUT WARRANTS KEEPING AN EYE ON. WILL LEAVE FORECAST DRY FOR NOW
WITH AT LEAST LIKELY SEE SOME INCREASE IN SOME MID-CLOUD MAINLY
SOUTH OF I-94. OTHERWISE...PLAN ON HIGHS IN THE MID/UPPER 70S ACROSS
NORTH CENTRAL WI...AND LOWER TO MIDDLE 80S ELSEWHERE.
FOR WEDNESDAY NIGHT THROUGH FRIDAY...HIGH PRESSURE WILL REMAIN IN
CONTROL ACROSS THE REGION WITH WARMING TEMPERATURES. LOOK FOR HIGHS
IN THE MIDDLE 70S TO LOWER 80S ON THURSDAY...WARMING INTO THE LOWER
AND MIDDLE 80S ON FRIDAY.
GFS AND ECMWF SHOW A COLD FRONT SLIPPING SOUTHEAST INTO THE
REGION SATURDAY WITH BEST MOISTURE CONVERGENCE/SHOWER AND
THUNDERSTORM CHANCES STAYING MAINLY ACROSS EASTERN WI. A FAIRLY
STRONG CAP LOOKS TO REMAIN IN PLACE OVER US...KEEPING US VERY WARM
AND DRY. DID INCLUDE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
OVER THE FAR EASTERN PORTION OF THE FORECAST AREA...ON THE EASTERN
PERIPHERY OF THE STRONGER CAPPING. PLAN ON HIGHS SATURDAY IN THE
MIDDLE AND UPPER 80S.
SHOWER AND THUNDERSTORM CHANCES OVERSPREAD THE AREA SATURDAY NIGHT
THROUGH MONDAY AS THE FRONTAL BOUNDARY STALLS ACROSS THE REGION AND
LOW PRESSURE APPROACHES FROM THE PLAINS. HIGHS ON SUNDAY AND MONDAY
ARE EXPECTED TO BE IN THE MIDDLE 70S TO THE LOWER 80S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 626 AM CDT TUE SEP 3 2013
WHILE BULK OF FOG APPEARS TO BE VALLEY BASED...THICK GROUND FOG IS
HAMPERING VISIBILITIES OVER A MUCH LARGER AREA EARLY THIS MORNING
THAN PREVIOUSLY PROGGED. HIGH PRESSURE OVERHEAD WITH LIGHT TO NIL
WIND MAY PROLONG FOG THIS MORNING...BUT STILL LOOKING FOR CLEARING
AROUND MID MORNING WITH A RETURN TO VFR CONDITIONS REGIONWIDE.
FIRST AREA OF HIGH PRESSURE DRIFTS OFF ALLOWING FOR WEAK FRONT TO
ENTER THE PICTURE LATER TONIGHT. THIS WILL KEEP WINDS UP A LITTLE
MORE AND COMBINED WITH SOME INCREASE IN MID/HIGH LEVEL MOISTURE...
SHOULD LIMIT FOG IMPACT FOR A SECOND NIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...DAS
LONG TERM....DAS
AVIATION.....SHEA
Hazardous weather outlook, Sep 3, 3:40 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
440 AM CDT TUE SEP 3 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
440 AM CDT TUE SEP 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG CAN BE EXPECTED THROUGH MID MORNING...LOCALLY DENSE
IN FAVORED LOW AREAS AND VALLEYS. VISIBILITIES WILL BE LOW AT TIMES
THAT COULD IMPACT TRAVEL AND SCHOOL BUSES THIS MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES RETURN FOR THE WEEKEND AND EARLY NEXT WEEK BUT
THE OVERALL THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
SHEA
In the hours before
Special weather statement, Sep 3, 2:15 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT TUE SEP 3 2013
IAZ011-030-MNZ096-WIZ017-029-034-041>044-053>055-061-031013-
ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-TAYLOR-VERNON-
315 AM CDT TUE SEP 3 2013
...AREAS OF FOG THIS MORNING...
FOG HAS BEEN FORMING OVERNIGHT...MAINLY IN VALLEYS AND LOWER AREAS.
VISIBILITIES WERE A 1/4 MILE OR LESS IN SOME AREAS SO USE CAUTION
IF YOU HAVE TRAVEL PLANS EARLY THIS TUESDAY MORNING.
THE FOG WILL EXPAND TO COVER MORE AREAS BEFORE DAYBREAK...AND THEN
DISSIPATE LATER THIS MORNING.
WHEN DRIVING...WATCH FOR OTHER CARS IN INTERSECTIONS OR COMING OUT
OF DRIVEWAYS. WATCH FOR ALL CROSS TRAFFIC.
SHEA
Special weather statement, Sep 3, 3:45 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 AM CDT TUE SEP 3 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031300-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
445 AM CDT TUE SEP 3 2013
...BE ALERT FOR AREAS OF FOG THIS MORNING...
AREAS OF FOG WILL BE DENSE AT TIMES THIS MORNING...WHICH COULD CAUSE
DIFFICULTIES FOR TRAVEL. VISIBILITIES WERE A 1/4 MILE OR LESS IN
SOME AREAS SO USE CAUTION IF YOU HAVE TRAVEL PLANS EARLY THIS TUESDAY
MORNING. THIS IS ESPECIALLY TRUE WITH MORE CHILDREN OUT AND SCHOOL
BUSES ON THE ROADS.
WHEN DRIVING...WATCH FOR OTHER CARS IN INTERSECTIONS OR COMING OUT
OF DRIVEWAYS. WATCH FOR ALL CROSS TRAFFIC OR SLOWER MOVING VEHICLES.
KEEP YOUR HEADLIGHTS ON AND KEEP AN EYE OUT FOR SCHOOL CHILDREN AS
THE SCHOOL HOUR APPROACHES.
SHEA
Drought, Buffalo
- When
- September 3, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Severe drought conditions developed across the northern half of Buffalo County early in September and spread across the entire county by the end of the month. Precipitation deficits of 6 to 8 inches since the beginning of July, combined with above normal temperatures over the last half of August into September, led to the development of the drought.
Drought, Clark
- When
- September 3, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Clark forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Severe drought conditions developed across the southwest corner of Clark County early in September and by the end of the month, covered the southwest half of the county. Precipitation deficits of 6 to 8 inches since the beginning of July, combined with above normal temperatures over the last half of August into September, led to the development of the drought.
Drought, Jackson
- When
- September 3, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Severe drought conditions developed across the northwest corner of Jackson County early in September and spread across the entire county by the end of the month. Precipitation deficits of 6 to 8 inches since the beginning of July, combined with above normal temperatures over the last half of August into September, led to the development of the drought.
Drought, Trempealeau
- When
- September 3, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Trempealeau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
Severe drought conditions developed across the northern half of Trempealeau County early in September and spread across the entire county by the end of the month. Precipitation deficits of 6 to 8 inches since the beginning of July, combined with above normal temperatures over the last half of August into September, led to the development of the drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in California, September 3 to 7, 2013$628,000 · 1 in hail · 22 events
- Flash Flooding in Idaho, September 3, 2013$708,000 · 3 events
- Flood and Hail in Rhode Island, September 3, 2013$85,000 · 1 in hail · 5 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$46,000 · 52 kt wind · 13 events
- Damaging Winds in Arizona, September 3, 2013$60,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, September 3, 2013$33,000 · 52 kt wind · 9 events
- Damaging Winds in North Carolina, September 3, 2013$38,000 · 50 kt wind · 4 events
- Flash Flood and Flooding in Massachusetts, September 3, 2013$18,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, September 3, 2013$10,000 · 1 in hail · 14 events
- Flash Flood in Arizona, September 3, 2013$15,000 · 1 event
- Drought in Iowa, September 3 to 30, 20139 events
- Hail in Connecticut, September 3, 20131.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472767, 472769, 472770, 472772.